Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 190, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 17, 2002, 4:17 AM CDT for Coal County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2002, 4:17 AM CDT (09:17 UTC)
- Expired
- May 17, 2002, 5:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Coal County, OK
The radar
The Norman radar (KTLX), 118 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:30 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 9.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3039 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 170917 SVROKC OKC029-171000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 416 AM CDT FRI MAY 17 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COAL COUNTY IN SOUTHEAST OKLAHOMA * UNTIL 500 AM CDT * AT 416 AM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS FROM 14 MILES NORTHEAST OF CENTRAHOMA TO 3 MILES WEST OF CLARITA...MOVING EAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE CENTRAHOMA...CLARITA...COALGATE... LEHIGH...OLNEY...PHILLIPS AND TUPELO HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3479 9635 3444 9656 3442 9615 3477 9607
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:18 AM CDT, 59 minutes earlier.
Area forecast discussion, May 17, 3:18 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 318 AM CDT FRI MAY 17 2002 SEVERE WX LEAVES LITTLE TIME TO LOOK AT STUFF...AND WHAT LITTLE TIME THERE WAS HAS JUST BECOME REDIRECTED BY A MAJOR IFPS FAILURE. UNABLE TO GENERATE PRODUCTS FROM IFPS SO WILL BE RESORTING TO MANUAL PRODUCT GENERATION. RDF/AFP/CCF/FWF PROBABLY WILL BE UNAVAILABLE OR AT LEAST DELAYED CONSIDERABLY. HI POPS OBVIOUSLY THIS MORNING N AND E...LOWER SW...DECREASING THIS AFTERNOON. WILL ADD LOW POPS TO W FOR NEXT WED AND TO ALL AREAS THU AS UPPER RIDGE SLIDES E OF AREA IN RESPONSE TO STRONG SYSTEM EJECTING ACROSS ROCKIES. MEANWHILE...LARGE COOL HIGH DROPPING IN TO COVER MUCH OF E U.S. WILL CONTINUE TO FEED RELATIVELY DRY LL AIR IN FROM THE E EARLY NEXT WEEK...RESULTING IN FAIRLY COOL NIGHTTIME LOWS. 24 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 17, 1:39 AM CDT, 2 hours 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
139 AM CDT FRI MAY 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 AM 8 SSW GUTHRIE OK .75 INCH HAIL
05/17/02 LOGAN REPORTED BY SPOTTER
0130 AM 8 SSW GUTHRIE OK 70 MPH WIND GUST (EST)
05/17/02 LOGAN REPORTED BY SPOTTERLocal storm report, May 17, 2:05 AM CDT, 2 hours 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
205 AM CDT FRI MAY 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0203 AM EDMOND OK 1.00 INCH HAIL
05/17/02 OKLAHOMA REPORTED BY SPOTTER AT
DANFORTH AND SANTA FE.Local storm report, May 17, 2:22 AM CDT, 1 hour 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
222 AM CDT FRI MAY 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0207 AM MOORE OK .88 INCH HAIL
05/17/02 CLEVELAND REPORTED BY SPOTTER AT SW
13TH AND SANTA FE
0158 AM CHICKASHA OK 75 MPH WIND GUST (EST)
05/17/02 GRADY REPORTED BY SPOTTERLocal storm report, May 17, 2:39 AM CDT, 1 hour 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
239 AM CDT FRI MAY 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 AM 11 S GUTHRIE OK 1.75 INCH HAIL
05/17/02 LOGAN REPORTED BY S.O. ON
WATERLOO ROADLocal storm report, May 17, 2:45 AM CDT, 1 hour 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
245 AM CDT FRI MAY 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 AM LANGSTON OK FLOODING
05/17/02 LOGAN ON HWY 33 IN LANGSTON
REPORTED BY S.O.
1230 AM THOMAS OK 90 MPH WIND GUST (EST)
05/17/02 CUSTER REPORTED BY SPOTTERLocal storm report, May 17, 3:04 AM CDT, 1 hour 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
304 AM CDT FRI MAY 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 AM 3 W CARNEY OK 70 MPH WIND GUST (EST)
05/17/02 LINCOLN REPORTED BY E.M.The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:55 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 50 min |
| May 16, 8:01 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 44 min |
| May 16, 9:51 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 39 min |
| May 16, 9:56 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Payne | 49 min |
| May 16, 10:19 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 41 min |
| May 16, 10:28 PM CDT | Tornado Warning | OUN | Kingfisher | 32 min |
| May 16, 10:43 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Roger Mills | 47 min |
| May 16, 10:58 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 47 min |
| May 16, 11:23 PM CDT | Flash Flood Warning | OUN | Logan | 3 hr |
| May 16, 11:28 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Roger Mills | 47 min |
| May 16, 11:31 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 44 min |
| May 16, 11:37 PM CDT | Tornado Warning | OUN | Custer, Roger Mills | 38 min |
| May 16, 11:39 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 36 min |
| May 16, 11:44 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian, Kingfisher | 46 min |
| May 16, 11:45 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 45 min |
| May 17, 12:11 AM CDT | Tornado Warning | OUN | Custer, Dewey | 34 min |
| May 17, 12:14 AM CDT | Severe Thunderstorm Warning | OUN | Major | 46 min |
| May 17, 12:28 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian | 47 min |
| May 17, 12:30 AM CDT | Severe Thunderstorm Warning | OUN | Beckham | 45 min |
| May 17, 12:31 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher, Logan, Oklahoma | 44 min |
| May 17, 12:37 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 38 min |
| May 17, 12:44 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 46 min |
| May 17, 1:11 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Kingfisher, Logan, Oklahoma | 49 min |
| May 17, 1:16 AM CDT | Severe Thunderstorm Warning | OUN | Beckham, Washita | 44 min |
| May 17, 1:20 AM CDT | Flash Flood Warning | OUN | Kingfisher | 3 hr |
| May 17, 1:26 AM CDT | Severe Thunderstorm Warning | OUN | Grady | 34 min |
| May 17, 1:49 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 71 min |
| May 17, 1:55 AM CDT | Severe Thunderstorm Warning | OUN | Logan | 65 min |
| May 17, 2:10 AM CDT | Severe Thunderstorm Warning | OUN | Beckham | 35 min |
| May 17, 2:25 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 65 min |
| May 17, 2:41 AM CDT | Severe Thunderstorm Warning | OUN | Garvin | 49 min |
| May 17, 3:06 AM CDT | Severe Thunderstorm Warning | OUN | Seminole | 39 min |
| May 17, 3:17 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, Stephens | 43 min |
| May 17, 3:29 AM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 46 min |
| May 17, 3:52 AM CDT | Severe Thunderstorm Warning | OUN | Carter | 38 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.